Alert archive / Mississippi / Wind Advisories in 2023
Wind Advisory 17, NWS Memphis, TN
NWS Memphis, TN issued this wind advisory at Nov 20, 2023, 4:16 AM CST for 5 counties in Mississippi; Decatur County, Hardin County, Tennessee. It took effect at Nov 20, 2023, 6:00 PM CST. It was in force for 88 min.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2023, 4:16 AM CST (10:16 UTC)
- In effect from
- Nov 20, 2023, 6:00 PM CST
- Expired
- Nov 20, 2023, 7:28 PM CST
- In force
- 88 min
- Issued by
- NWS Memphis, TN
Counties Itawamba County, MS, Lee County, MS, Monroe County, MS, Prentiss County, MS, Tishomingo County, MS, Decatur County, TN, Hardin County, TN
The radar
The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WWUS74 KMEG 201016 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 416 AM CST Mon Nov 20 2023 MSZ006-009-016-017-024-TNZ055-092-202215- /O.NEW.KMEG.WI.Y.0017.231121T0000Z-231121T0600Z/ Tishomingo-Prentiss-Lee MS-Itawamba-Monroe-Decatur-Hardin- Including the cities of Iuka, Booneville, Tupelo, Fulton, Amory, Aberdeen, Parsons, Decaturville, and Savannah 416 AM CST Mon Nov 20 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...In Mississippi, Tishomingo, Prentiss, Lee MS, Itawamba and Monroe Counties. In Tennessee, Decatur and Hardin Counties. * WHEN...From 6 PM this evening to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
000 WWUS74 KMEG 201804 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 1204 PM CST Mon Nov 20 2023 MSZ006-009-016-017-024-TNZ055-092-210600- /O.CON.KMEG.WI.Y.0017.231121T0000Z-231121T0600Z/ Tishomingo-Prentiss-Lee MS-Itawamba-Monroe-Decatur-Hardin- Including the cities of Iuka, Booneville, Tupelo, Fulton, Amory, Aberdeen, Parsons, Decaturville, and Savannah 1204 PM CST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...In Mississippi, Tishomingo, Prentiss, Lee MS, Itawamba and Monroe Counties. In Tennessee, Decatur and Hardin Counties. * WHEN...From 6 PM this evening to midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
620 WWUS74 KMEG 210128 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 728 PM CST Mon Nov 20 2023 MSZ006-009-016-017-024-TNZ055-092-210230- /O.CAN.KMEG.WI.Y.0017.000000T0000Z-231121T0600Z/ Tishomingo-Prentiss-Lee MS-Itawamba-Monroe-Decatur-Hardin- Including the cities of Iuka, Booneville, Tupelo, Fulton, Amory, Aberdeen, Parsons, Decaturville, and Savannah 728 PM CST Mon Nov 20 2023 ...WIND ADVISORY IS CANCELLED... Winds are expected to remain below Wind Advisory Criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Nov 19, 11:51 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Nov 19, 11:51 PM CST, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1151 PM CST Sun Nov 19 2023 ...New AVIATION... .UPDATE... Issued at 921 PM CST Sun Nov 19 2023 As on 9 PM, heavy radar returns have entered the western periphery of the CWA. Observations depict fairly large dew point depressions (ranging from 8-20 degrees) can suggest any precipitation associated with these returns is likely not reaching the surface. If any precipitation is reaching the surface, it is likely just sprinkles. All eyes for this forecast reside on tomorrow afternoon ahead of a low pressure system. The greatest severe threat still resides in the ArkLaMiss region. Typical cool season depicts limited instability over the Mid-South, but this will be dependent on how far a warm front will lift north to return moisture and provide lift to the area. No changes were made as the previous forecast remains on track and depicts current trends well. DNM && .SYNOPSIS... Issued at 404 PM CST Sun Nov 19 2023 Widespread rain showers and scattered thunderstorms are expected to move across the Mid-South on Monday, mainly during the afternoon and evening hours. A few strong to severe storms are possible along with the potential for heavy rainfall. Showers will linger through Tuesday with cooler and dry conditions expected on Wednesday. A fast-moving system will bring another chance for rain to the Mid-South Thursday afternoon and overnight. && .DISCUSSION... (This evening through next Saturday) Issued at 404 PM CST Sun Nov 19 2023 A complex weather pattern is taking shape over the next couple of days as a broad trough over the western CONUS gradually moves east. A lead shortwave trough is lifting northeast across NE this afternoon leading to a diffluent pattern from IA south through the Ozarks. A 150-kt upper-level jet is noted on the GOES loop with the right exit region lined up with this diffluent pattern to enhance large-scale ascent. This could lead to a few sprinkles and/or light showers this evening and overnight, though nothing of consequence is anticipated at this time. The main focus of this forecast is the potential for severe weather Monday afternoon and evening. Increasing southerly flow ahead of this system will enhance warm advection/isentropic ascent and result in rapid moistening of the boundary layer tomorrow. Dewpoints are forecast to increase into the lower 60s across north MS, a good 35F higher than currently observed. Increasing moisture will push precipitable water above the 90th percentile for a brief period Monday evening, indicating plenty of available moisture. The kinematics associated with this trough will be quite robust, with deep-layer bulk shear well above 60 kts. Hodographs will be quite long with a lot of cyclonic curvature in the lowest 3 km, indicating significant storm-relative helicity. Like is the norm for cool-season severe weather, instability is the uncertain ingredient. CAM guidance is indicating MLCAPE increasing to perhaps as high as 300 J/kg. Anecdotal observations of these systems suggest that instability along/ahead of the leading edge of convection is often under-represented, but that largely depends on the area being in the warm sector. The current track of this surface low looks to limit the amount of the CWA that actually does see warm sector air to northeast MS for a few hours around sunset. There is still a potential that greater instability is realized farther north, but confidence is very high. Areas that do not see sufficient surface-based instability will likely experience elevated convection with a low-end damaging wind threat. The greatest risk for severe weather will remain in north MS with damaging wind being the more likely hazard, followed by a potential brief, spin- up tornado. Heavy rainfall is expected, though it probably won't be a drought-buster. The envelope of the 25th-75th percentile QPF is roughly 1.0-2.5 inches through 6 AM Tuesday with the 90th percentile at or above 3.0". This is captured well by the HREF Localized Probability Matched Mean QPF which indicates embedded streaks of heavier rainfall associated with more robust convection. This activity is expected to move east of the area around midnight tomorrow evening with cooler air advecting into the CWA in the wake of a cold front. Some light, wrap-around showers are possible through Tuesday afternoon as the cold core of the upper low moves across the region, but QPF is generally light. Benign weather is expected midweek, though temperatures will be rather chilly Wednesday morning with a freeze possible in some areas. Thanksgiving Day will be a bit below normal with highs in the mid 50s area wide. A few rain showers are possible by the afternoon, overspread the Mid-South Thursday night as a cut-off low originating from the early week trough ejects northeast across the Lower MS Valley. Again, rainfall amounts are expected to be generally light. Dry weather is currently forecast Friday through the weekend as broad troughing results in quasi-zonal flow aloft across the southern CONUS. Precipitation chances will be possible by early next week, but forecast confidence is quite low given the time frame and anticipated synoptic pattern. MJ && .AVIATION... (06Z TAFS) Issued at 1150 PM CST Sun Nov 19 2023 VFR and light surface winds to continue overnight, under high- based -SHRA. SHRA/TSRA remains on track to lift through the Midsouth TAF sites in the mid Monday afternoon through mid evening. This convection will develop out ahead of deep upper level low pressure trough. The wind fields off the deck will be quite strong with this system, but extensive rainfall should maintain a low level inversion that keep surface winds more in check. Once back edge the of TSRA passes through MEM by 03Z, surface winds should back to the NNE. A low level jet around 16040KT may persist for an hour or two and affect the early part of the late evening arrival push. This low level jet will be strongest at TUP toward 06Z and could exceed 50KT after TSRA exit to AL. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJ AVIATION...PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 2:58 PM CST | Areal Flood Advisory | MEG | Shelby | 4 hr |
Nearby
Wind Advisories in Mississippi, 2023Wind Advisories in Tennessee, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.